Alert archive / Ohio / Beach Hazards Statements in 2024
Beach Hazards Statement 11, NWS Cleveland, OH
NWS Cleveland, OH issued this beach hazards statement at Jul 15, 2024, 7:12 AM EDT for Ashtabula County, Lake County, Ohio; Erie County, Pennsylvania. It took effect at Jul 15, 2024, 11:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2024, 7:12 AM EDT (11:12 UTC)
- In effect from
- Jul 15, 2024, 11:00 AM EDT
- Expired
- Jul 15, 2024, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Cleveland, OH
Counties Ashtabula County, OH, Lake County, OH, Erie County, PA
The radar
The Cleveland radar (KCLE), 111 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
087 WHUS41 KCLE 151112 CFWCLE Coastal Hazard Message National Weather Service Cleveland OH 712 AM EDT Mon Jul 15 2024 OHZ012-089-PAZ001-151915- /O.NEW.KCLE.BH.S.0011.240715T1500Z-240716T0000Z/ Lake-Ashtabula Lakeshore-Northern Erie- 712 AM EDT Mon Jul 15 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...High risk of rip currents expected. * WHERE...In Ohio, Lake and Ashtabula Lakeshore Counties. In Pennsylvania, Northern Erie County. * WHEN...From 11 AM EDT this morning through this evening. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
3 follow-up statements
209 WHUS41 KCLE 151405 CFWCLE Coastal Hazard Message National Weather Service Cleveland OH 1005 AM EDT Mon Jul 15 2024 OHZ012-089-PAZ001-152215- /O.CON.KCLE.BH.S.0011.240715T1500Z-240716T0000Z/ Lake-Ashtabula Lakeshore-Northern Erie- 1005 AM EDT Mon Jul 15 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High risk of rip currents expected. * WHERE...In Ohio, Lake and Ashtabula Lakeshore Counties. In Pennsylvania, Northern Erie County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
496 WHUS41 KCLE 151959 CFWCLE Coastal Hazard Message National Weather Service Cleveland OH 359 PM EDT Mon Jul 15 2024 OHZ012-089-PAZ001-160000- /O.CON.KCLE.BH.S.0011.000000T0000Z-240716T0000Z/ Lake-Ashtabula Lakeshore-Northern Erie- 359 PM EDT Mon Jul 15 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High risk of rip currents. * WHERE...In Ohio, Lake and Ashtabula Lakeshore Counties. In Pennsylvania, Northern Erie County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
606 WHUS41 KCLE 160012 CFWCLE Coastal Hazard Message National Weather Service Cleveland OH 812 PM EDT Mon Jul 15 2024 OHZ012-089-PAZ001-160115- /O.EXP.KCLE.BH.S.0011.000000T0000Z-240716T0000Z/ Lake-Ashtabula Lakeshore-Northern Erie- 812 PM EDT Mon Jul 15 2024 ...BEACH HAZARDS STATEMENT HAS EXPIRED... West winds have diminished to 10 knots or less and waves have subsided to 3 ft or less. Therefore, the Beach Hazards Statement has been allowed to expire. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this beach hazards statement went out at Jul 15, 4:04 AM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 15, 4:04 AM EDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 404 AM EDT Mon Jul 15 2024 .SYNOPSIS... A frontal boundary will settle across the Great Lakes through Tuesday before pushing southeast across the area as a cold front Tuesday night into early Wednesday. High pressure will build in from the west Wednesday night through the end of the week. && .NEAR TERM /THROUGH TUESDAY/... Our warm and humid, unsettled pattern continues through the near term. Forecast uncertainty remains higher than normal due to the dependence on the evolution of multiple rounds of convection both overhead and upstream through Tuesday. A mesoscale convective system (MCS) extends from central lower MI southwest into central IL as we approach 4 AM and is moving east. How this MCS holds up into our area is uncertain. The stronger linear portion of it is diving southeast towards deeper instability over the Ohio Valley, while a well-defined mesoscale convective vortex (MCV) is located near Grand Rapids and will move east from this morning. The portion of the MCS moving towards our forecast area is relatively weaker and less organized. With a moderately unstable (1500-2500 J/KG of MUCAPE) airmass in place will monitor a slightly more organized segment near Fort Wayne for some continued thunderstorm generation as it pushing into northwest OH, Lake Erie, and surrounding areas over the next few hours. Also have a few showers and storms attempting to develop across parts of northern OH in modest warm air advection ahead of the MCS and this may continue this morning too. Ultimately, have a mix of chance and likely (30-70%, highest across Northwest OH, Northeast OH, Northwest PA and Lake Erie) spreading in this morning. The severe weather risk this morning is low given the lack of current organization to the MCS and weak shear. There's enough instability that we can't entirely rule out any new updrafts briefly perking up enough for a marginal hail and perhaps gusty wind potential. Overall though, most or all of the activity this morning will be non-severe. We should see lull in activity spread in from the west- northwest later this morning into this afternoon as we get into subsidence and a worked over airmass behind the MCS and MCV. The MCV may pass close to Erie, PA around midday into the early afternoon and renewed thunderstorm development may begin ahead of it over Northwest PA before spreading southeast. Farther west, expect an outflow boundary to settle across our far southern counties (likely near or south of a Marion-Wooster- Youngstown-Meadville line) this morning that may be a focus for isolated to scattered thunderstorm development this afternoon. Synoptic forcing is weak this afternoon and it's uncertain how quickly we'll recover so confidence in this is low. Overall have 30-60% POPs across our southern/southeastern counties this afternoon with drier conditions farther north. A strongly unstable airmass will develop south of the outflow boundary this afternoon, so if we see re-development across our far southern/southeastern counties it will carry a conditional risk for locally damaging winds and perhaps marginally severe hail. Given clouds/rain this morning and a worked over airmass lowered high temps a bit today...ranging from the low to mid 80s in northwest PA to the mid 80s to near 90 in Ohio. Peak heat index values may still reach the mid to upper 90s (advisory criteria is 100F) from Toledo to Marion points west with values ranging from the upper 80s to mid 90s elsewhere. Any re-development across our far south should exit and leave a lull for a time this evening. We will (once again) then turn our attention towards the Chicago area as the next shortwave is expected to encourage another robust MCS to develop out that way. Any MCS would spread east-southeast along the instability axis overnight tonight into early Tuesday. As we saw last night into this morning, MCSs can weaken quickly once they out-run the greater forcing and shear, so what state any cluster is in as it moves into our area overnight tonight or very early Tuesday is quite uncertain...as illustrated by the SPC Marginal (risk level 1/5) risk for severe weather. However, there may be some arguments for any MCS tonight to hold its intensity longer...there will be a bit more shear, especially upstream, and less convection over our region during the afternoon and evening hours than yesterday may allow for more instability to build in as we will be on the edge of an extremely unstable airmass. We will as always closely monitor trends both overhead and to our west today in sizing up our thunderstorm/severe potential overnight tonight into very early Tuesday, as if we see a more organized MCS spread in it would carry some form of wind damage risk. Expect lows tonight to range from the upper 60s to mid 70s. Currently spread 40-60% POPs in after midnight, though expect refinement in the timing/magnitude. Showers/storms have a decent likelihood to still be ongoing across parts of our area Tuesday morning. How quickly this activity exits will heavily dictate how widespread and intense thunderstorm development ahead of an approaching cold front is Tuesday afternoon. Shear and forcing will be a bit stronger over the local area on Tuesday as the front approaches but instability may end up being a limiting factor if we are too worked over from any storms late tonight into Tuesday morning and struggle to re-cover. Either way, have POPs ramping up to the 60-70% range for most of the area (a bit lower towards Toledo) Tuesday afternoon and evening. With a very moist airmass and storm motions nearly paralleling the approaching cold front locally heavy rain and flash flood may also be concerns Tuesday afternoon and early evening. Lowered highs a bit on Tuesday, now generally ranging from the mid to upper 80s. Dew points in the 70s may still bring heat index values into the low to mid 90s but advisory criteria values look to be avoided. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... Convection that develops Tuesday afternoon/evening is likely to persist into Tuesday night. However, despite the cold front slowing/stalling to just north of our forecast area, a lot of model guidance is starting to shift south of convection Tuesday night. The NAM is one model that is still holding onto the idea of persisting convection and heavy rain through much of Tuesday night, however the overall trend is a southward shift. This is captured by WPC's latest D2 ERO where the slight risk area now only encompasses from Youngstown to Marion (and points south). The severe risk will likely be waning through Tuesday night. The aforementioned cold front moves south across the area early Wednesday morning through early Wednesday afternoon. Lingering isolated showers and thunderstorms will be possible ahead of this cold front. With abundant deep-layer shear, would not be surprised to see a stronger/spiny storm or two, but the severe risk is minimal for Wednesday. High pressure gradually builds in behind this cold front, with dry weather Wednesday night and onward. The airmass accompanying this high is cooler as well, with high temperatures in the upper 70s to low 80s on Wednesday and mid 70s on Thursday (running about 6-10 degrees below normal. Thursday night could even be a touch chilly for some with overnight lows in the mid to upper 50s. && .LONG TERM /FRIDAY THROUGH SUNDAY/... High pressure becomes centered over the region by Friday, with the high remaining steady but gradually weakening through Saturday and Sunday. A gradual rebound to the temperatures are expected through the weekend with highs back in the low to mid 80s on Saturday and Sunday. With no precipitation and low humidity, it should be a rather pleasant summer weekend. && .AVIATION /06Z Monday THROUGH Friday/... Another TAF cycle with opportunities for showers and thunderstorms at several terminals but with relatively low confidence in the details. A cluster of thunderstorms stretches from western MI to northern IN to central IL. Guidance not handling the presentation of this well, though there has been a bit of a weakening trend recently. Still, expect sufficient lingering instability ahead of this cluster to encourage at least some shower and thunder activity to spread in from the west after 9 or 10z with some scattered activity potentially developing ahead of it, especially from CLE and CAK points northeast starting 9-11z. This activity may not exit ERI and YNG until late morning or around midday, with a lull across most of the area this afternoon and evening. Some re-development may occur near or south of MFD, CAK and YNG this afternoon, though odds appear to favor that activity developing a bit south/southeast of those terminals. Another cluster of showers/storms has a chance to spread in from the west late tonight into early Tuesday, largely after the current TAFs. Southwest winds 6-10 knots continue this evening and overnight. Winds turn more southwest while increasing to 8-14 knots with some gusts 20-25 knots this afternoon. Higher winds and gusts will occur in any thunderstorms. Outlook...Mainly VFR outside of occasional thunderstorms through Tuesday evening. && .MARINE... Starting off this morning with southwest winds generally in the 10 to 15 knot range. A Mesoscale Convective Vortex (MCV; a low caused a large cluster of thunderstorms) is expected to move just north of Lake Erie later today. Latest model guidance suggested a brief period of 3-6 hours of enhanced wind speeds in the 20-25 knot range late this morning through the afternoon hours. Confidence is somewhat low in this occurring but will continue to monitor observations today to see if this materializes and some sort of headline needs to be a issued. By tonight, conditions become a bit quieter (outside of any thunderstorms that cause issues) with flow of 5-10 knots out of the south. Southwest winds increase to 10-15 knots out of the southwest on Tuesday with a possibility for brief periods of 20 knot winds at times during the day time hours. Winds weaken Tuesday night, becoming 10-15 knots generally out of the north by Wednesday afternoon following a cold frontal passage. Winds become light and variable by Friday as high pressure gradually builds in from the west. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...Sullivan NEAR TERM...Sullivan SHORT TERM...Saunders LONG TERM...Saunders AVIATION...Sullivan MARINE...Saunders
Hazardous weather outlook, Jul 15, 4:53 AM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 453 AM EDT Mon Jul 15 2024 LEZ061-142>149-162>169-160900- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 453 AM EDT Mon Jul 15 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Thunderstorms are possible over the lake this morning. Additional thunderstorms may arrive from the west late tonight. There is a Marginal Risk (level 1 out of 5) for severe thunderstorms capable of producing damaging winds. Any thunderstorms can produce cloud-to- ground lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another round of thunderstorms is possible Tuesday afternoon and evening as a cold front crosses the lake. There is a Marginal Risk (level 1 out of 5) for severe thunderstorms capable of producing damaging winds west of Avon Lake, with a Slight Risk (level 2 out of 5) east of Avon Lake. Any thunderstorms can produce cloud-to-ground lightning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about observed severe weather to the NWS. OHZ003-006>009-017>019-027-028-036-037-160900- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot- Crawford-Marion-Morrow- 453 AM EDT Mon Jul 15 2024 This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Today and tonight. Showers and isolated thunderstorms are expected this morning. A few thunderstorms may re-develop this afternoon south of route 30. An additional cluster of showers and storms may arrive from the west overnight tonight. Overall, there is a Marginal Risk (level 1 out of 5) for severe thunderstorms with damaging winds the primary threat. Peak heat index values are expected to reach the mid to upper 90s this afternoon with the highest values west of a Toledo to Marion line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms are possible Tuesday afternoon and evening ahead of an approaching cold front. There is a Marginal Risk (level 1 out of 5) for severe weather on Tuesday with damaging winds the primary concern. Locally heavy rainfall is also possible. Peak heat index values are expected to reach the low to mid 90s Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about observed severe weather to the NWS. PAZ001>003-160900- Northern Erie-Southern Erie-Crawford- 453 AM EDT Mon Jul 15 2024 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and tonight. Showers and thunderstorms are likely this morning into early this afternoon. Another cluster of showers and storms may approach late tonight. There is a Marginal Risk (level 1 out of 5) for severe thunderstorms with damaging winds the primary concern. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms are likely Tuesday afternoon and evening ahead of an approaching cold front. There is a Slight Risk (level 2 out of 5) for severe weather on Tuesday with damaging winds the primary concern. Locally heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about observed severe weather to the NWS. OHZ010>014-020>023-029>033-038-047-089-160900- Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage- Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes-Knox- Ashtabula Lakeshore- 453 AM EDT Mon Jul 15 2024 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and tonight. Showers and isolated thunderstorms are possible this morning. A few thunderstorms may re-develop this afternoon near and south of a Mansfield to Youngstown line. An additional cluster of showers and storms may arrive from the west late tonight. Overall, there is a Marginal Risk (level 1 out of 5) for severe thunderstorms with damaging winds the primary threat. Peak heat index values are expected to reach the low to mid 90s this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms are likely Tuesday afternoon and evening ahead of an approaching cold front. There is a Slight Risk (level 2 out of 5) for severe weather on Tuesday with damaging winds the primary concern. Locally heavy rainfall is also possible. Peak heat index values are expected to reach the low to mid 90s Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about observed severe weather to the NWS.
In the hours before
Local storm report, Jul 15, 1:43 AM EDT, 5 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
143 AM EDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM Marine Tstm Wind 3 NNE Lorain 41.48N 82.16W
07/14/2024 M40 MPH Lorain OH Public
Public weather station.
&&
PSLocal storm report, Jul 15, 1:44 AM EDT, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
144 AM EDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM Marine Tstm Wind 1 NW Avon Lake 41.51N 82.03W
07/14/2024 M41 MPH Lorain OH Public
Public weather station.
&&
PSThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:11 AM EDT | Small Craft Advisory | CLE | 13 hr | |
| Jul 15, 2:03 PM EDT | Special Marine Warning | CLE | 57 min | |
| Jul 15, 7:32 AM EDT | Special Weather Statement | CLE | Crawford | 28 min |
Nearby
Beach Hazards Statements in Ohio, 2024Beach Hazards Statements in Pennsylvania, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.